Iowa, 2021

Hail and Damaging Winds in Iowa, July 30, 2021

July 30, 2021 · NWS OAX · 4 events in 2 counties and zones

A cold front helped lead to a severe weather outbreak in southwest Iowa where a microburst developed and is estimated to have produced 100 mph winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A cold front helped lead to a severe weather outbreak in southwest Iowa where a microburst developed and is estimated to have produced 100 mph winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 30, 5:15 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 30, 5:15 PM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
615 PM CDT Fri Jul 30 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 340 PM CDT Fri Jul 30 2021

SMOKE:

Smoke is concentrated mostly north of the front in the area today,
though most areas have seen at least some sort of reduced
visibility with numbers slipping below 2 miles in the northern
reaches of the CWA this morning. The smoke has partially dispersed
over the course of the daylight hours allowing vis of 4 miles or
better for all AWOS/ASOS sites as of 3pm.

The HRRR has generally been a little too slow and meager with the
smoke progression, but it generally has the right idea. It shows
continued lifting through about 00Z before the smoke dives south
again behind the cold front tonight and will linger through the
day. The HRRR shows less smoke for Sunday behind a shot of
cleansing Canadian air.

SEVERE WEATHER:

Expecting thunderstorm development over Jefferson/Saline/Gage
county area before 5pm as vis satellite shows some quickly
developing deep CB this hour. Damaging wind from downbursts and
some heavy rain are the greatest threats with these storms. As
the wind profile changes this evening, hodographs open up and a
window of time will present a threat of a tornado or two.

Another round of storms is expected north of the boundary later
this evening developing first in north central Nebraska and
working quickly southeast through the Tekamah / Fremont / Omaha
areas before depositing some significant rains in southwest Iowa.
These later storms will be in a hurry to coagulate as they move
southeast and will present a wind threat. Have issued a flash
flood watch overnight as well. Storm motion may be quick, but
they'll follow along the quasi- stationary front and some of the
same areas may see multiple passes of heavy rain. Soil is
increasingly dry across western Iowa and eastern Nebraska as of
late, but PWAT values peak at near 2.5" - that's near the 98th
percentile for late July. QPF values of 1-3" are not uncommon.
Wouldn't be surprised to issue a 4-6" heavy rain storm report by
Saturday morning.

THE REST OF THE FORECAST:

The last of the rain should be SE of the CWA before lunch allowing
skies to clear from north to south through the day.

Temps will be noticeably cooler for areas - especially south of
I-80 and dewpoints will be perceptibly lower, too. Most locations
will manage highs in the lower 80s with heat indices reasonable
mid to upper 80s.

Those 80s linger through the forecast as do the dry conditions.
Have maintained the slight chances of showers / t-storms for
Wednesday but overall the first half of August looks dry.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 612 PM CDT Fri Jul 30 2021

MVFR cigs will be common through 18Z Saturday at all TAF sites.
MVFR vsbys are also likely in smoke during the evening, then fog
behind convection expected to roll through eastern Nebraska.
Storms in central Nebraska are expected at KOFK near 05Z, then
KOMA and KLNK by 07Z. Storms are possible for several hours at
each TAF site before moving off to the east between 12Z and 15Z
Saturday. A gradual improvement in cigs is forecast after 18Z as
northerly winds bring drier air into the region.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch through Saturday morning for NEZ015-018-
     032>034-044-045-051>053-067.

     Heat Advisory until 9 PM CDT this evening for NEZ065-066-068-078-
     088>093.

IA...Flash Flood Watch through Saturday morning for IAZ043-055-056-
     069-079-080-090-091.

&&

DISCUSSION...Nicolaisen
AVIATION...Dergan
Hazardous weather outlook, Jul 30, 3:03 PM CST, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
403 PM CDT Fri Jul 30 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-067-311115-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Cass-
403 PM CDT Fri Jul 30 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Saturday

Strong thunderstorms should develop in northeast Nebraska after 7
pm, and then develop and move east southeast through the night.
There is a chance that some of these thunderstorms could contain
strong and possibly damaging winds and large hail. Locally heavy
rainfall is expected tonight and some locations will see 1 to 3
inches of rain. And while it has been excessively dry the last
week, if some spots see multiple rounds of storms, there is a
chance that localized flash flooding would occur with even greater
rainfall accumulations. Urban areas are at the greatest threat.

Wildfire smoke from Canadian fires will also be prevalent across
the region through Saturday. This will have an impact on air
quality, with some locations in northeast Nebraska and northwest
Iowa possibly in the unhealthy range at times.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

Lingering non severe thunderstorms will be possible Saturday
morning across southeast Nebraska and southwest Iowa. Otherwise,
spotty thunderstorm chances return by Wednesday and beyond.

.SPOTTER INFORMATION STATEMENT...

Widespread storm spotter activation will probably not be needed.
However spotters are encouraged to report any weather phenomenon
from thunderstorms tonight.

NEZ065-066-068-078-088>093-311115-
Seward-Lancaster-Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-
Richardson-
403 PM CDT Fri Jul 30 2021

This Hazardous Weather Outlook is for portions of southeast
Nebraska.

.DAY ONE...Tonight and Saturday

Excessive heat continues this evening with heat index values
up to 105 degrees. A heat advisory remains through 9 pm.

Thunderstorms are expected to develop in parts of southeastern
Nebraska this evening and there could be a strong storm or two.
Damaging winds, a tornado or two, and heavy rain are the primary
threats. There will also be a slight chance of strong storms after
dark tonight.

Wildfire smoke from Canadian fires will also be prevalent across
the region through Saturday. This will have an impact on air
quality, with some locations in northeast Nebraska and northwest
Iowa possibly in the unhealthy range at times.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

Lingering non severe thunderstorms will be possible early
Saturday morning. Otherwise, spotty thunderstorm chances return
by Wednesday and beyond.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation will probably not be needed.

In the hours before

Special weather statement, Jul 30, 3:14 PM CST, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
414 PM CDT Fri Jul 30 2021

NEZ089-302145-
Gage NE-
414 PM CDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GAGE COUNTY UNTIL 445 PM
CDT...

At 413 PM CDT, Doppler radar was tracking a strong thunderstorm near
Beatrice, moving southeast at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Beatrice and Rockford State Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Conditions in the atmosphere may allow development of weak, brief
funnel clouds. These funnels are usually harmless, but on rare
occasions can briefly touch down and cause wind gusts over 50 mph. If
a funnel approaches your location, move indoors. Please contact the
National Weather Service if you see a funnel cloud.

&&

LAT...LON 4025 9677 4031 9667 4024 9650 4015 9663
TIME...MOT...LOC 2113Z 308DEG 7KT 4024 9669

Petersen
Local storm report, Jul 30, 3:17 PM CST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
417 PM CDT FRI JUL 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     FUNNEL CLOUD     5 SE BEATRICE           40.22N 96.69W
07/30/2021                   GAGE               NE   PUBLIC

            911 CALLER REPORTING A FUNNEL CLOUD TO THE
            SOUTHEAST OF BEATRICE.

&&

BD
Special weather statement, Jul 30, 6:23 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
723 PM CDT Fri Jul 30 2021

NEZ051-066-310100-
Saunders NE-Lancaster NE-
723 PM CDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LANCASTER AND
SOUTHERN SAUNDERS COUNTIES UNTIL 800 PM CDT...

At 723 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wahoo to 4 miles north of Valparaiso.
Movement was south at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Wahoo, Valparaiso, Weston, Ceresco, Ithaca and Memphis State
Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4110 9643 4098 9688 4119 9691 4127 9657
TIME...MOT...LOC 0023Z 337DEG 15KT 4121 9658 4115 9684

Petersen
Special weather statement, Jul 30, 6:54 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
754 PM CDT Fri Jul 30 2021

NEZ051-066-067-310130-
Saunders NE-Cass NE-Lancaster NE-
754 PM CDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LANCASTER...SOUTHWESTERN
SAUNDERS AND WEST CENTRAL CASS COUNTIES UNTIL 830 PM CDT...

At 753 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ashland to near Valparaiso. Movement was
south at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Waverly, Greenwood, Ceresco, Malcolm, Raymond, Davey and Branched Oak
State Recreation Area.

This includes Interstate 80 in Nebraska between mile markers 405 and
407, and between mile markers 411 and 420.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4090 9635 4089 9690 4105 9689 4106 9640
TIME...MOT...LOC 0053Z 345DEG 14KT 4104 9644 4103 9684

Petersen

The radar

The Omaha radar (KOAX), 70 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
July 30, 6:59 PM CST
Where
Harrison County, 0.69 mi N of Yorkshire
Measured
87 kt (100 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.530, -95.580

Emergency manager reported significant damage near Persia, IA. A storm survey was conducted and noted 3 grain bins were destroyed and blown off of their foundations. Two buildings were completed destroyed. Peak wind gust was estimated at 100 mph.

Thunderstorm Wind, Pottawattamie

When
July 30, 7:20 PM CST
Where
Pottawattamie County, 0.69 mi S of Oakland
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
41.310, -95.400

Public reported multiple 7 inch tree branches down. Also noted dime sized hail.

Thunderstorm Wind, Pottawattamie

When
July 30, 7:25 PM CST
Where
Pottawattamie County, 4.87 mi WSW of Hancock
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.380, -95.460

Emergency manager reported trees and powerlines down.

Hail, Pottawattamie

When
July 30, 7:28 PM CST
Where
Pottawattamie County, 0.86 mi SE of Hancock
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
41.390, -95.360

Storm spotter reported ping pong size hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969722, 969727, 969728, 969729.